Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 25, 2017Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 25, 2017, 2:58 AM CDT for Sibley County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 2:58 AM CDT (07:58 UTC)
Expired
Jul 25, 2017, 3:45 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS83 KMPX 250758
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT TUE JUL 25 2017

MNZ065>067-250845-
McLeod-Sibley-Renville-
258 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND NICKEL SIZE HAIL WILL 
AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND NORTHEASTERN RENVILLE 
COUNTIES...

At 257 AM CDT, a strong thunderstorm was located near Buffalo Lake,
or 13 miles southwest of Hutchinson, moving southeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Glencoe, Gaylord, Brownton, Buffalo Lake, Stewart, Sumter, Lakeside,
New Auburn, Fernando, Glencoe Airport and Lake Marion Regional Park.

This includes U.S. Highway 212 between mile markers 96 and 123.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4479 9472 4489 9464 4489 9461 4476 9405
      4451 9424
TIME...MOT...LOC 0757Z 297DEG 36KT 4479 9460 

$$

jrb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 10:54 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 24, 10:54 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1054 PM CDT Mon Jul 24 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 254 PM CDT Mon Jul 24 2017

Afternoon MRMS imagery showed an area of showers and thunderstorms
progressing eastward through northern South Dakota near Aberdeen.
This precipitation may hold together and reach western MN around 23Z
which is in response to a shortwave trough evident at 500H in most
of the available guidance.  For tonight, the low level jet will
increase this evening, so while this area of precip may not have all
that much instability to work with, there should be a decent
increase in theta-e advection out ahead of the shortwave as winds
pick up, enhancing low level convergence and lift to generate
showers with some elevated thunderstorms.  Severe parameters are
quite weak with this acitivity, so much so that the SPC has pulled
the marginal risk from all of Minnesota for tonight.  The current
expectation is for showers and garden variety storms to gradually
work eastward overnight and reach the Twin Cities early tomorrow
morning, before dissipating as they progress eastward from there
thanks to the low level jet weakening during the daylight hours.

As for the remainder of tomorrow, there will be plenty of cloud
cover especially east tomorrow morning but generally expect the
morning activity to move out and for at least a mix of clouds and
sun by mid day.  An elevated mixed layer will nose into western
Minnesota during the day, so steep lapse rates will be available for
any convective initiation to take advantage of.  But, do not expect
to see much during most of the day given the +14C 700H temperatures
overhead placing a solid cap on the atmosphere.  However, the
thermal ridge will lean over to the east as height falls approach
along with the front which will start eroding the cap on the cool
side towards evening. For details on the outlook for tomorrow
evening, see the long term discussion below.

.LONG TERM...(Tuesday night through Monday)
Issued at 254 PM CDT Mon Jul 24 2017

The main issue in the longer term will be convection and potential
for some severe weather and heavy rainfall Tuesday and Wednesday. In
the big picture, the fairly low amplitude flow over the country at
the start of the long term looks to eventually give way to a more
amplified pattern by the end of the period with western ridging and
eastern troughing. But, before things transition to what will be a
drier large scale pattern for us, we will need to navigate our way
through 12-24 hours of potentially very wet weather for some.

Warm frontal boundary will be laced across the area from west to
east Tuesday evening, with its exact position still being somewhat
uncertain and guidance having it anywhere from south of the
Minnesota River Valley to near the I-94 corridor. It's position will
be somewhat depending on any convection earlier on Tuesday, but also
on the large scale forcing, where some uncertainty remains in the
guidance. The NAM is perhaps most aggressive in pushing the boundary
north, while the GFS is least aggressive, and the ECMWF is somewhat
in-between as is the Canadian. There isn't much in the way of CAM
guidance yet available for that period, and what is available (HiRes
Window runs) is somewhat similar to the NAM. However, even with the
uncertainty it appears somewhere in the forecast area is under the
gun for convection to become widespread during the evening hours,
with initially discrete cells likely congealing into an MCS with
some potential for training storms along and north of the warm
frontal boundary. There is some potential for severe weather, most
likely early on before upscale growth occurs and heavy rain becomes
more of a concern. The main upper jet is pretty far to the north of
the area, but deep layer shear is still progged around 35 kt, so
enough for some organization, particularly with MLCAPE AOA 2500
J/Kg. The 0-3km shear looks to be around 30-35 kt, so some bowing
segments and wind certainly can't be ruled out in addition to the
hail potential. Tornado potential looks relatively low, especially
once things grow upscale, but would at least be of some concern
initially with the warm frontal boundary in the area and 0-1 km bulk
shear of around 20 kt forecast. In terms of heavy rain potential, it
certainly seems a possibility given the potential for training
storms, and precipitable water values AOA 2" over much of the area,
along with good 850 mb moisture transport and frontogenesis
north/northeast of the theta-e ridge. Most of the guidance hints at
two rounds of convection, once during the evening into the overnight
hours, and a second on Wednesday as the shortwave pushes through to
our north and the boundary moves southeast through the area. That
will hopefully keep the same area(s) from getting hit with the
heaviest precipitation twice. At this point, given things are still
24+ hours away, along with the convective nature of things and
uncertainty on where the greatest precipitation will occur, will hold
off on the issuance of a flash flood watch. However, it will
certainly be something for subsequent shifts to consider,
particularly once they have additional CAM guidance to review and a
better sense of convective trends heading into Tuesday.

It looks like any lingering convection will push southeast of the
area Wednesday evening, then we will get into a prolonged period of
slightly cooler and dry weather from Thursday through Saturday as
high pressure slowly drifts across the region. Return flow
eventually returns Saturday night or Sunday, and along with that
will be the chance for some showers and thunderstorms. Although the
large scale guidance is in reasonable agreement on the evolution of
the large scale pattern at that time, there are definite differences
in timing and position of features, resulting in some low chance
PoPs from Saturday night into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CDT Mon Jul 24 2017

A band of TSRA/SHRA has developed along the nose of the
strengthening low level jet in northeast South Dakota late this
evening. A few showers will be possible along the leading edge of
elevated instability across Minnesota through 12z. However, the
main band of concentrated SHRA/TSRA should begin to affect
KAXN/KSTC between 7-9z with some SHRA/TSRA as far south as KRWF,
but this area will likely be more isolated. Between 9-12z the main
band of SHRA/TSRA will affect east central Minnesota, with the
bulk of the heavier SHRA between 12-15z. Timing is still not
certain, but as the concentrated area of SHRA/TSRA begins to move
into Minnesota, forecasters should have a better handle on timing
during the pre-dawn hours. Morning SHRA/TSRA should end between
15-18z in west central Wisconsin with a dry period before the next
chance of TSRA develops Tuesday evening.

KMSP...

Timing of the SHRA/TSRA might be a little later than previously
thought, especially considering the lack of instability (at the
surface and aloft), until 12z. There will be a few showers ahead
of the main batch of TSRA, but will not affect aviation as VFR
cigs/vsbys continue. There could be a brief period of MVFR vsby
in heavier storms between 12-15z. Otherwise, the next chance of
TSRA will occur Tuesday evening/overnight.

/OUTLOOK FOR KMSP/

Wed...VFR with TSRA possible early. Wind NW at 5 kts
Thu...VFR. Wind NE at 5-10 kts.
Fri...VFR. Wind E at 5kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, Jul 24, 7:48 PM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Mon Jul 24 2017

MNZ041>045-047>052-054>061-064>069-073>077-082>085-091>093-260100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Hennepin-Anoka-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
748 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will occur overnight,
especially across western and central Minnesota after midnight
through sunrise. All of the thunderstorms will be non severe, but
locally heavy rainfall is likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms late Tuesday
afternoon and Tuesday night. Heavy rainfall is possible Tuesday
night. A chance of thunderstorms will linger into Wednesday.

Hot and humid conditions will produce heat indices of 95 to 103
degrees Tuesday afternoon across west central Minnesota. Those
working outdoors or involved in strenuous outdoor activities will
be at a heightened risk of heat illness.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ053-062-063-070-078-WIZ014>016-023>028-260100-
Chisago-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
748 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms late Tuesday
afternoon and Tuesday night. Heavy rainfall is possible Tuesday
night. A chance of thunderstorms will linger into Wednesday.

Hot and humid conditions will produce heat indices of 95 to 103
degrees Tuesday afternoon across west central Minnesota. Those
working outdoors or involved in strenuous outdoor activities will
be at a heightened risk of heat illness.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 12:44 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1244 AM CDT TUE JUL 25 2017

MNZ054-250645-
Lac Qui Parle-
1244 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE
COUNTY...

At 1242 AM CDT, a strong thunderstorm was located over Albee, or 14
miles southeast of Milbank, moving southeast at 35 mph.

Heavy downpours with wind gusts up to 50 mph and nickel size hail
are possible with this storm.

Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Madison Airport
and Florida Creek Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 18.
 U.S. Highway 75 between mile markers 96 and 119.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4496 9645 4517 9646 4518 9644 4507 9599
      4481 9617 4480 9632 4491 9646
TIME...MOT...LOC 0542Z 304DEG 31KT 4503 9651

jrb
Special weather statement, Jul 25, 2:58 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT TUE JUL 25 2017

MNZ065>067-250845-
McLeod-Sibley-Renville-
258 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND NICKEL SIZE HAIL WILL
AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND NORTHEASTERN RENVILLE
COUNTIES...

At 257 AM CDT, a strong thunderstorm was located near Buffalo Lake,
or 13 miles southwest of Hutchinson, moving southeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Glencoe, Gaylord, Brownton, Buffalo Lake, Stewart, Sumter, Lakeside,
New Auburn, Fernando, Glencoe Airport and Lake Marion Regional Park.

This includes U.S. Highway 212 between mile markers 96 and 123.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4479 9472 4489 9464 4489 9461 4476 9405
      4451 9424
TIME...MOT...LOC 0757Z 297DEG 36KT 4479 9460

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:44 AM CDTSpecial Weather StatementMPXLac qui Parle61 min
Jul 25, 4:03 AM CDTHeat AdvisoryMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Nicollet, Redwood and 5 more15 hr
Jul 25, 5:33 AM CDTSpecial Weather StatementMPXScott27 min
Jul 25, 7:32 AM CDTSpecial Weather StatementMPXRice28 min
Jul 25, 7:37 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice38 min
Jul 25, 8:16 AM CDTSpecial Weather StatementMPXGoodhue44 min
Jul 25, 8:30 AM CDTSpecial Weather StatementMPXDakota45 min
Jul 25, 9:11 AM CDTSpecial Weather StatementMPXGoodhue2 hr
Jul 25, 3:44 PM CDTSpecial Weather StatementMPXYellow Medicine46 min
Jul 25, 4:50 PM CDTSpecial Weather StatementMPXRenville40 min
Jul 25, 4:53 PM CDTSevere Thunderstorm WarningMPXRenville52 min
Jul 25, 5:32 PM CDTSpecial Weather StatementMPXMcLeod43 min
Jul 25, 5:59 PM CDTSpecial Weather StatementMPXWright46 min
Jul 25, 6:44 PM CDTSpecial Weather StatementMPXHennepin46 min
Jul 25, 6:50 PM CDTSpecial Weather StatementMPXSibley40 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.